Alert archive / Pennsylvania / Special Weather Statements in 2012

Special Weather Statement, NWS State College, PA

May 4, 2012Dauphin County, Pennsylvania

NWS State College, PA issued this special weather statement at May 4, 2012, 5:48 PM EDT for Dauphin County, Pennsylvania. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2012, 5:48 PM EDT (21:48 UTC)
Expired
May 4, 2012, 6:15 PM EDT
In force
27 min
Issued by
NWS State College, PA

County Dauphin County, PA

The radar

The State College radar (KCCX), 112 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 6:22 PM EDTHAIL 1Millersburg, PA
May 4, 6:25 PM EDTTSTM WND DMGMillersburg, PALARGE LIMBS DOWNED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2012-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2012-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
891 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

739 
WWUS81 KCTP 042148
SPSCTP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
548 PM EDT FRI MAY 4 2012

PAZ052-057-042215-
DAUPHIN PA-NORTHUMBERLAND PA-
548 PM EDT FRI MAY 4 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DAUPHIN AND
SOUTHWESTERN NORTHUMBERLAND COUNTIES...

AT 541 PM EDT...A STRONG THUNDERSTORM WAS NEAR LIVERPOOL...MOVING
EAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS STORM WILL AFFECT PILLOW...ELIZABETHVILLE AND LYKENS.

LAT...LON 4051 7662 4048 7668 4043 7665 4039 7667
      4055 7699 4057 7699 4059 7696 4063 7695
      4067 7690 4062 7663 4058 7659

$$

FORECASTER: KF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at May 4, 5:37 PM EDT, 11 minutes earlier.

Area forecast discussion, May 4, 5:37 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
537 PM EDT FRI MAY 4 2012

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL AFFECT CENTRAL PENNSYLVANIA
THROUGH EARLY TONIGHT. HIGH PRESSURE BUILDING SOUTHEAST FROM
CANADA WILL BRING DRIER AND COOLER WEATHER FOR MUCH OF THE
UPCOMING WEEKEND. A COLD FRONT WILL APPROACH FROM THE OHIO VALLEY
MONDAY AND SLOW DOWN AS IT MOVES INTO PENNSYLVANIA MONDAY NIGHT
AND TUESDAY...AS A RESULT OF A DEEPENING UPPER LEVEL TROUGH MOVING
IN FOR THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
FOCUS OF CONVECTION EARLY THIS EVENING HAS BEEN ACROSS NORTHERN
PA IN ASSOC WITH AXIS OF HIGHER PWATS. EXPECT THIS SCT CONVECTION
TO PROPAGATE SOUTH THIS EVENING WITH MOVEMENT OF SFC COLD FRONT.
DESPITE AREA REMAINING IN SPC SLIGHT RISK THROUGH THIS
EVENING...DO NOT EXPECT ANY SEVERE WX TO BE WIDESPREAD. ISOLATED
CELLS MAY BRIEFLY PULSE SEVERE TO PRODUCE STRONG WIND GUSTS AND
SMALL HAIL.

A RIDGE OF HIGH PRESSURE BUILDING OVER SERN CANADA WILL NUDGE THE
MAIN FRONTAL BOUNDARY SWD THRU CENTRAL PA LATER TONIGHT...WITH THE
THREAT OF PCPN GRADUALLY COMING TO AN END FROM NORTH TO SOUTH.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
A MAINLY DRY...COOLER WX PATTERN MOVES IN FOR THE UPCOMING WEEKEND
AS LG SFC ANTICYCLONE BUILDS SE FROM ONTARIO CANADA. LLVL FLOW WILL
BE NORTH TO NERLY...WITH THE FLOW ALOFT NWRLY. THE LONE EXCEPTION
WILL BE ACROSS FAR SRN PENN...WHERE A FLAT SHORT WAVE RIDING OVER
THE EXITING SFC COLD FRONT COULD SPARK A FEW ISOLATED SHOWERS OR A
BRIEF TSRA ON SATURDAY.

TEMPS SATURDAY SHOULD STILL BE ABOUT 5F ABOVE NORMAL...RANGING FROM
THE MID AND UPPER 60S ACROSS THE NRN MTNS...TO THE MID 70S IN THE
SOUTHERN VALLEYS. SIMILAR TEMPS ARE EXPECTED FOR THE CENTRAL AND
NORTH ON SUNDAY...WHILE MAX TEMPS SLIDE ABOUT 5F /COMPARED TO
SATURDAY'S/ OVER THE SOUTH.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
MADE CHANGES TO REMOVE MENTION OF PRECIPITATION SUNDAY-MON NIGHT
FORECAST AS MODELS GUIDANCE SHOWING NEXT WEATHER DISTURBANCE
ARRIVING LATE MONDAY AND MORE LIKELY ON TUESDAY. ALSO LOWERED MON
MORNING LOWS WITH DRIER AIR STILL OVER THE REGION. THIS TUESDAY
STORM IN RATHER TIGHT AGREEMENT ON LATEST 12Z GEFS AND ON LATEST
12Z EURO. WHILE EXACT TIMING STILL A LITTLE UNCERTAIN...IT LOOKS
LIKE A WET PERIOD IN THE TUESDAY-EARLY WEDNESDAY PERIOD. ALSO WENT
WITH COOLER TEMPERATURES AS A STRONG COLD FRONT AND ASSOCIATED
UPPER LEVEL LOW LOOKS MORE LIKELY FROM LATEST GUIDANCE FOR MID
WEEK. HEIGHT RISES AND A SLOW WARM UP FOR THURSDAY AND FRIDAY.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
ADJUSTED 21Z TAF PACKAGE FOR CONVECTION. A FEW STRONG STORMS
LIKELY INTO THE EARLY EVENING HOURS...BUT MOST OF THE AREA
NOW HAS NW WINDS...EXCEPT THE FAR SE. ALSO DEWPOINTS LOWER
NOW THAN THE LAST FEW DAYS...THUS LESS CHC OF WIDESPREAD
SEVERE STORMS.

A SERIES OF WIND SHIFT LINES...COLD FRONTS...WILL DROP
SE OVERNIGHT.

THE MAIN COLD FRONT WILL STALL JUST SOUTH OF THE PA/MD LINE
TOMORROW.

OUTLOOK...
SAT...ISOLD TSRA IMPACTS PSBL OVER SRN AIRFIELDS.
SUN...VFR.
MON...VFR EARLY...THEN MVFR WITH A CHC OF SHOWERS AND
STORMS.
TUE...MVFR WITH SHOWERS AND STORMS.
WED...MVFR WITH SHOWERS OVER THE MTS...VFR ACROSS THE SE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DEVOIR/LAMBERT
NEAR TERM...DEVOIR/FITZGERALD
SHORT TERM...ROSS/DEVOIR/LAMBERT
LONG TERM...ROSS
AVIATION...DEVOIR/MARTIN
Hazardous weather outlook, May 4, 1:02 PM EDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
102 PM EDT FRI MAY 4 2012

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-051715-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
102 PM EDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MOST LIKELY THREAT IS FOR DAMAGING WIND GUSTS AND
SMALL HAIL...ALONG WITH HEAVY DOWNPOURS AND FREQUENT LIGHTNING
FROM ANY STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEVOIR

In the hours before

Special weather statement, May 4, 1:44 PM EDT, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
144 PM EDT FRI MAY 4 2012

PAZ056-057-063-041830-
CUMBERLAND PA-DAUPHIN PA-PERRY PA-
144 PM EDT FRI MAY 4 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DAUPHIN...EAST CENTRAL
PERRY AND NORTHEASTERN CUMBERLAND COUNTIES...

AT 139 PM EDT...A STRONG THUNDERSTORM WAS NEAR SHERMANSDALE...MOVING
EAST AT 30 MPH.

THIS STORM WILL AFFECT MARYSVILLE...ROCKVILLE...LINGLESTOWN AND
SKYLINE VIEW.

THIS STORM MAY PRODUCE SMALL HAIL...GUSTY WINDS TO 40 MPH AND HEAVY
DOWNPOURS.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-81 BETWEEN MILE MARKERS 59 AND 76...I-83 BETWEEN MILE MARKERS 44
AND 50...I-283.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11/15...ROUTE
22...ROUTE 322...ROUTE 322/22.

LAT...LON 4045 7673 4023 7672 4029 7718 4037 7720

FORECASTER: DEVOIR
Special weather statement, May 4, 3:20 PM EDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
320 PM EDT FRI MAY 4 2012

PAZ052-058-041945-
NORTHUMBERLAND PA-SCHUYLKILL PA-
320 PM EDT FRI MAY 4 2012

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL NORTHUMBERLAND AND
WESTERN SCHUYLKILL COUNTIES...

AT 314 PM EDT...A STRONG THUNDERSTORM WAS NEAR ROUGH AND READY...
MOVING EAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS STORM WILL AFFECT MOUNT CARMEL...JOE ZERBEY AIRPORT AND
MINERSVILLE.

LAT...LON 4053 7617 4053 7622 4051 7625 4051 7633
      4061 7663 4062 7664 4079 7662 4081 7639
      4078 7638 4080 7631 4082 7630 4083 7612

FORECASTER: KF
Special weather statement, May 4, 4:57 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
457 PM EDT FRI MAY 4 2012

PAZ005-006-011-042145-
CAMERON PA-MCKEAN PA-POTTER PA-
457 PM EDT FRI MAY 4 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CAMERON...
SOUTHEASTERN MCKEAN AND WEST CENTRAL POTTER COUNTIES...

AT 455 PM EDT...A STRONG THUNDERSTORM WAS NEAR KINZUA BRIDGE STATE
PARK...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT CROSBY...NORWICH...ELK RIVER AND SIZERVILLE.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...STATE ROAD
59...STATE ROAD 120.

LAT...LON 4169 7803 4147 7818 4158 7842 4160 7842
      4160 7847 4161 7848 4163 7849 4163 7853
      4167 7863 4183 7852

FORECASTER: MARTIN
Special weather statement, May 4, 5:48 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
548 PM EDT FRI MAY 4 2012

PAZ052-057-042215-
DAUPHIN PA-NORTHUMBERLAND PA-
548 PM EDT FRI MAY 4 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DAUPHIN AND
SOUTHWESTERN NORTHUMBERLAND COUNTIES...

AT 541 PM EDT...A STRONG THUNDERSTORM WAS NEAR LIVERPOOL...MOVING
EAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS STORM WILL AFFECT PILLOW...ELIZABETHVILLE AND LYKENS.

LAT...LON 4051 7662 4048 7668 4043 7665 4039 7667
      4055 7699 4057 7699 4059 7696 4063 7695
      4067 7690 4062 7663 4058 7659

FORECASTER: KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:00 PM EDTAreal Flood AdvisoryCTPBedford, Franklin, Fulton3 hr
May 3, 8:10 PM EDTSpecial Weather StatementCTPFranklin65 min
May 4, 12:27 AM EDTSpecial Weather StatementCTPMcKean33 min
May 4, 12:46 AM EDTSevere Thunderstorm WarningCTPMcKean, Potter, Warren59 min
May 4, 3:22 AM EDTSpecial Weather StatementCTPColumbia, Montour, Union68 min
May 4, 1:44 PM EDTSpecial Weather StatementCTPDauphin46 min
May 4, 3:20 PM EDTSpecial Weather StatementCTPSchuylkill25 min
May 4, 4:57 PM EDTSpecial Weather StatementCTPCameron48 min
May 4, 6:08 PM EDTSpecial Weather StatementCTPDauphin37 min
May 4, 6:11 PM EDTSevere Thunderstorm WarningCTPDauphin, Perry34 min
May 4, 7:18 PM EDTSpecial Weather StatementCTPPerry27 min

Nearby

Special Weather Statements in Pennsylvania, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.